MAUDE Adverse Event Report: DEPUY ORTHOPAEDICS INC US DELTA CER HEAD 11/13 36MM +9; S-ROM FEMORAL HEADS (11/13) : HIP CERAMIC FEMORAL HEADS

DEPUY ORTHOPAEDICS INC US DELTA CER HEAD 11/13 36MM +9; S-ROM FEMORAL HEADS (11/13) : HIP CERAMIC FEMORAL HEADS
Catalog Number 136536240
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 12/07/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803 (and/or part 4, as applicable).This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes, or its employees that the report constitutes an admission that the product, depuy synthes, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that the patient was revised due to fractured ceramic head.
 
Event or Problem Description
Additional information was received and stated that it was a poly exchange for infected knee.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary : the device was reported for an unknown reason/malfunction.The event did not happen during surgery.The product was returned to depuy synthes for evaluation.The depuy synthes team conducted a visual inspection of the returned device along with supplier investigation performed by supplier.Visual analysis of the returned sample revealed that the rim of the delta cer head 11/13 36mm +9 has fractured into two (2) large fragments.However, the femoral head cannot be completely reconstructed from the returned fragments.Metal transfer patterns of erratic appearance can be observed on the polished surface, the outer chamfer and on the fracture surfaces, most likely caused by chafing between metal parts and/or surgical instruments after the fracture event and during surgical procedures.Inside the femoral head, intensive metal transfer can be found on the top section of the taper, that extends along the circumference of the cone.Additionally, intensive metal transfer was observed at the bottom of the taper on the fragment which broke off from the larger part of the femoral head.Such intense metal transfer may indicates points of load or, at least, locally limited and high contact forces.With the information provided is not possible to determine a potential cause at this moment, however in support of the evaluation performed, the observed damage of the delta cer head 11/13 36mm +9 may have been caused by a disturbance at the interface between the stem and femoral head leading to local increase of mechanical stress.The mode of failure of the device is multi-factorial and consideration must be given to all other potential influences such as surgical process, patient variables, anatomical considerations and patient changes over time.Any conclusions from the investigational input provided have to be placed into context with all other relevant factors.A manufacturing record evaluation was performed by the supplier for the finished device, and no non-conformances / manufacturing irregularities were identified during manufacturing.The density of the femoral head was analyzed and found comply with the material specification for biolox delta components.The microstructure as obtained from the quality documents meets the requirements as specified at the time of productions.There is no indication of any pre-existing material defect.The overall complaint was confirmed as the observed condition of the delta cer head 11/13 36mm +9 would contribute to the complained device issue.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the reported complaint condition.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot : the ceramic insert belongs to the shop order (b)(4).Protocols and acceptance certificate were reviewed.The quality documents show that the data obtained on the femoral head conformed to the specification valid at the time of production.The density was determined on the fragments of the femoral head.The measured average relative bulk density complies with the material specification for biolox delta components (=99%).The microstructure as obtained from the quality documents meets the requirements as specified at the time of productions.There is no indication of any pre-existing material defect.Device history review : a manufacturing record evaluation was performed by the supplier for the finished device, and no non-conformances / manufacturing irregularities were identified during manufacturing.

Brand Name
DELTA CER HEAD 11/13 36MM +9
Common Device Name
S-ROM FEMORAL HEADS (11/13) : HIP CERAMIC FEMORAL HEADS
Manufacturer (Section D)
DEPUY ORTHOPAEDICS INC US
700 orthopaedic drive
warsaw IN 46581 0988
Manufacturer (Section G)
DEPUY ORTHOPAEDICS, INC. 1818910
700 orthopaedic dr.
warsaw IN 46581 0988
Manufacturer Contact
kate karberg
700 orthpaedic dr.
warsaw, IN 46581
3035526892
MDR Report Key18021350
Report Number1818910-2023-21841
Device Sequence Number6650351
Product Code LZO
UDI-Device Identifier10603295033592
UDI-Public10603295033592
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P070026
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/27/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number136536240
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/05/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/07/2022
Supplement Date Received by Manufacturer10/31/2023
12/06/2023
Initial Report FDA Received Date10/27/2023
Supplement Report FDA Received Date11/14/2023
12/07/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale